Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



An error functional expansion for $N$-dimensional quadrature with an integrand function singular at a point

Author: J. N. Lyness
Journal: Math. Comp. 30 (1976), 1-23
MSC: Primary 65D30
MathSciNet review: 0408211
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let If be the integral of $f(\vec x)$ over an N-dimensional hypercube and ${Q^{(m)}}f$ be the approximation to If obtained by subdividing the hypercube into ${m^N}$ equal subhypercubes and applying the same quadrature rule Q to each. In order to extrapolate efficiently for If on the basis of several different approximations ${Q^{({m_i})}}f$, it is necessary to know the form of the error functional ${Q^{(m)}}f - If$ as an expansion in m. When $f(\vec x)$ has a singularity, the conventional form (with inverse even powers of m) is not usually valid. In this paper we derive the expansion in the case in which $f(\vec x)$ has the form \[ f(\vec x) = {r^\alpha }\varphi (\vec \theta )h(r)g(\vec x),\quad \alpha > - N,\] the only singularity being at the origin, a vertex of the unit hypercube of integration. Here $(r,\vec \theta )$ represents the hyperspherical coordinates of $(\vec x)$. It is shown that for this integrand the error function expansion includes only terms ${A_{\alpha + N + t}}/{m^{\alpha + N + t}},{B_t}/{m^t},{C_{\alpha + N + t}}\ln m/{m^{\alpha + N + t}},t = 1,2, \ldots$ . The coefficients depend only on the integrand function $f(\vec x)$ and the quadrature rule Q. For several easily recognizable classes of integrand function and for most familiar quadrature rules some of these coefficients are zero. An analogous expansion for the error functional with integrand function $F(\vec x) = \ln rf(\vec x)$ is also derived.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D30

Retrieve articles in all journals with MSC: 65D30

Additional Information

Keywords: Multidimensional quadrature, singularity, error functional asymptotic expansion, Romberg integration, Euler-Maclaurin expansion
Article copyright: © Copyright 1976 American Mathematical Society